Massachusetts, 2010Hail and Damaging Wind in Massachusetts, July 21, 2010
July 21, 2010 · NWS ALY · 3 events in 1 county or zone
A low pressure system moved eastward across the region on Wednesday, July 21st. The system's warm front lifted to the north during the morning ushering in a moist and unstable airmass.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $13,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A low pressure system moved eastward across the region on Wednesday, July 21st. The system's warm front lifted to the north during the morning ushering in a moist and unstable airmass. A cold front moved across the area during the evening. In addition, a vigorous disturbance in the upper levels of the atmosphere, along with strong winds, led to the development of multiple lines and clusters of strong to severe thunderstorms during the afternoon and evening hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Jul 21, 12:19 PM EST, 1 hour 11 minutes earlier.
Area forecast discussion, Jul 21, 12:19 PM EST, 1 hour 11 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE ALBANY NY
119 PM EDT WED JUL 21 2010
.SYNOPSIS...
AN AREA OF LOW PRESSURE OVER THE GREAT LAKES REGION WILL MOVE
EASTWARD TRIGGERING SHOWERS AND THUNDERSTORMS MAINLY THIS AFTERNOON
AND EVENING. WEAK HIGH PRESSURE WILL BUILD IN FOR THURSDAY. ANOTHER
LOW PRESSURE SYSTEM WILL IMPACT OUR REGION FRIDAY INTO THE WEEKEND.
&&
.NEAR TERM /THROUGH TONIGHT/...
SEVERE THUNDERSTORM WATCH 507 HAS BEEN ISSUED FOR ALL OF CWA
THROUGH 00Z/THU.
CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF SEVERE
THUNDERSTORMS THIS AFTERNOON AND EARLY EVENING...WITH THE MAIN
THREAT BEING POTENTIALLY DAMAGING WINDS...AND LARGE HAIL.
IT APPEARS THAT ACTIVITY MAY BECOME ORGANIZED INTO SEVERAL
LINES...WITH POTENTIAL EMBEDDED BOWING SEGMENTS.
FIRST SHORTWAVE LOCATED OVER SOUTHERN ONTARIO WILL LIKELY ALLOW
SCATTERED STORMS TO FIRE ACROSS N/W AREAS OVER THE NEXT 2-4
HOURS...BEFORE SHIFTING E/SE. ANOTHER...POTENT SHORTWAVE LOCATED
OVER THE WESTERN GREAT LAKES WILL THEN APPROACH TOWARD 00Z...WHICH
SHOULD ALLOW ADDITIONAL STRONG TO SEVERE STORMS TO DEVELOP PRIOR
TO ITS ARRIVAL LATER THIS AFTERNOON/EARLY EVENING.
PREVIOUS DISCUSSION FOLLOWS...
STRONG TO SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND
EVENING...
AS OF 1030 AM...THUNDERSTORMS ALREADY TAKEN PLACE OVER BUFFALO/S
AREA. IN OUR AREA...ENHANCED CU FIELD SEEN ACROSS THE MOHAWK
VALLEY...AND THESE MIGHT ALREADY BE SPAWNING A FEW ISOLATED SHOWERS.
ISSUED A NOWCAST TO REFLECT THIS TREND.
ONE VERY SHORT WEAK IS MOVING ACROSS THE REGION NOW WITH LITTLE
INSTABILITY TO WORK WITH. THE STRONGER ONE...ABOUT TO MOVE OVER THE
GREAT LAKES...WILL BE THE TRIGGER FOR THIS AFTERNOON. THIS SHORT
WAVE WILL INCREASE THE MID LEVEL WIND FIELD AS WELL AS COOLING THE
MID LEVEL TEMPS. IN ADDITION...IT WILL DRAG A COLD FRONT THROUGH THE
AREA BUT NOT UNTIL MUCH LATER IN THE AFTERNOON.
MOST MODELS INDICATE THAT THE CONVECTION WILL COME LATER INSTEAD OF
EARLIER...PROBABLY NOT IMPACTING OUR REGION UNTIL AFTER 18Z AND
LINGER WELL AFTER 00Z. IT LOOKS AS IF LINE OF STORMS WILL
ORGANIZE...PERHAPS INTO BOWING SEGMENTS...WITH ISOLATED SUPERCELLS
POSSIBLE.
MODIFYING OUR CURRENT 12Z RAOB...WE GET UP TO 2000 J/KG WITH THE 0-6
KM SHEAR APPROACHING 40KTS. MID LEVEL LAPSE RATES ARE MODEST BUT
SHOULD STEEPEN TO AROUND 6.0 C/KM BY THIS AFTERNOON. THE DATA
CONTINUES TO SUPPORT AT LEAST A SLIGHT RISK OF SEVERE THUNDERSTORMS.
DECIDED TO BEEF UP THE ENHANCED WORDING...GOING WITH "POSSIBLE
DAMAGING WINDS" AND "POSSIBLE LARGE HAIL." NO WATCHES YET BUT ONE
COULD BE COMING SOON.
OUR SOUNDING INDICATES PROJECTED HIGH TEMPS ARE ON TRACK...85-90
HUDSON VALLEY...80-85 MOST OTHER AREAS...EXCEPT 75-80 NW AREAS.
LEFT HIGH TEMPS ALONE FOR NOW.
OTHERWISE...NO REAL CHANGES TO THE EXISTING FORECAST EXCEPT TO TOUCH
UP THE HOURLY GRIDS.
*******PREVIOUS NEAR TERM DISCUSSION******************
A WAVE OF LOW PRESSURE WILL MOVE EASTWARD AND ACROSS THE REGION
TODAY AS A MORE VIGOROUS SHORT WAVE MOVES THROUGH LONGWAVE TROUGH.
THE TIMING OF THE SHORT WAVE AND UPPER LEVEL TROUGH AXIS WILL
UTILIZE THE HEATING OF DAY. THE MODELS HAVE COME INTO BETTER
AGREEMENT WITH THE MOVEMENT AND STRENGTH OF THE SURFACE LOW.
THERE IS THE POTENTIAL FOR STRONG TO SEVERE STORMS THIS AFTERNOON
AND EARLY EVENING. THE MODELS INDICATE 850-500 LAPSE RATES OF AROUND
6C/KM WITH 500 MB TEMPERATURES COOLING TO -10 TO -12C BY EVENING.
THE 0-6 KM BULK SHEAR IS FORECAST TO BE 40 TO 50 KNOTS. 500 MB
WINDS FORECAST TO INCREASE TO 40 TO 50 KNOTS AND 850 MB WINDS TO
25 TO 30 KNOTS. THE REGION IS FORECAST TO BE UNDER THE LEFT- FRONT
QUADRANT/EXIT REGION OF 100+ KNOT JET BY LATE AFTERNOON/EARLY
EVENING. AS FOR CAPE EXPECTING VALUES OF 1000 TO 1500 J/KG
DEPENDING CLOUD COVER. ALL THIS IS POINTING TOWARD SOME SEVERE
THUNDERSTORMS ACROSS THE FORECAST AREA THIS AFTERNOON AND EARLY
EVENING. THE MODEL SOUNDINGS CONTINUE INDICATE POSSIBLE INVERTED-V
SIGNATURE IN THE LOWER LEVELS WHICH COULD PROMOTE DOWNBURST
WINDS...THIS OCCURRED ON SATURDAY JULY 17TH. BOTH DAMAGING WINDS
AND LARGE HAIL ARE THE THREATS WITH THE WINDS THE MAIN THREAT.
WILL KEEP ENHANCED WORDING IN GRIDS. DECIDED TO KEEP POPS IN
CHANCE CATEGORY AND WENT WITH SCATTERED WORDING FOR COVERAGE.
PRECIPITABLE WATER VALUES ARE EXPECTED TO INCREASE TO AROUND 1 1/2
INCHES WHICH MEANS SOME STORMS WILL PRODUCE HEAVY DOWNPOURS.
&&
.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
THE SURFACE LOW WILL DEEPEN AS IT HEADS TOWARD THE CANADIAN
MARITIMES THURSDAY. WILL HAVE CYCLONIC FLOW ACROSS REGION WITH BRISK
AND GUSTY NORTHWEST WINDS. IT WILL BE COOLER ACROSS MUCH OF THE
FORECAST AREA WITH HIGHS IN THE 70S TO LOWER 80S. IT WILL BE WARMER
ACROSS THE MID HUDSON VALLEY AND LITCHFIELD COUNTY WITH MID TO UPPER
80S. DEW POINTS WILL BE DROPPING AS THE DAY PROGRESSES. HAVE LIMITED
ANY CHANCE FOR SHOWERS TO THE WESTERN ADIRONDACKS.
THE WINDS WILL DIMINISH THURSDAY NIGHT AS THE PRESSURE GRADIENT
WEAKENS AND THE SURFACE HIGH BUILDS IN. HEIGHTS WILL RISE AT ALL
LEVELS. COMFORTABLE SLEEPING WEATHER WITH TEMPERATURES IN THE 50S TO
LOWER 60S.
A WARM FRONT WILL APPROACH THE REGION FROM THE OHIO VALLEY FRIDAY.
CLOUDS WILL BE IN INCREASE AND MUCH OF REGION SHOULD REMAIN IN THE
COOLER SIDE OF THE BOUNDARY WHICH WILL KEEP TEMPERATURES FROM
GETTING VERY WARM. THE FRONT WILL MOVE NORTHWARD ACROSS THE REGION
FRIDAY NIGHT ALLOWING A MUGGY AIRMASS TO MOVE IN. CONVECTION IS
EXPECTED AHEAD OF AND ALONG THE BOUNDARY.
&&
.LONG TERM /SATURDAY THROUGH TUESDAY/...
A LOOK AT MODEL THETA/E VALUES SUGGESTS THE ENTIRE FORECAST AREA
IS IN THE WARM SECTOR SATURDAY MORNING...WHILE THERE ARE SLIGHT
DIFFERENCES BETWEEN THE ECMWF AND THE GFS...MIDDAY THETA/E
VALUES FOR THE MOST PART RANGE FROM AROUND 350K IN THE ADIRONDACKS
AND SOUTHERN VERMONT TO AS HIGH AS 365 IN OUR SOUTHEASTERN AREAS.
THE AIR GETS PRETTY OPPRESSIVE WITH DEWPOINTS IN THE LOWER 70S
ALTHOUGH WE DID GO A COUPLE DEGREES BELOW THE GMOS MAXIMUM
TEMPERATURE IN THE HUDSON VALLEY SINCE THERE WILL BE SOME CLOUDS
WHICH WILL BLOCK OUT SOME OF THE SUNSHINE. EVEN SO...WE ARE LOOKING
AT AROUND 90 IN THE HUDSON VALLEY FROM ALBANY SOUTH...SO IT WILL
FEEL RATHER HOT AND SULTRY. WE ARE ALSO LOOKING AT RATHER
RESPECTABLE CAPE VALUES MIDDAY SATURDAY...THE GFS COMES UP WITH OVER
2000 J/KG SOUTH AND EAST OF ALBANY AND REACHES 3000 IN LITCHFIELD
COUNTY. PWAT VALUES ARE IMPRESSIVE AS WELL...RIGHT AROUND 2 INCHES.
THE GFS AND ECMWF ARE CURRENTLY SUGGESTING THE COLD FRONT WILL COME
THROUGH SATURDAY EVENING AND BE JUST SOUTH OF
ULSTER...DUTCHESS...AND LITCHFIELD COUNTIES BY 12Z SUNDAY. WE HAVE
LINGERING SHOWERS...NO THUNDER...SUNDAY MORNING WITH JUST A SLIGHT
CHANCE SUNDAY AFTERNOON AND HOPEFULLY SKIES SHOULD BE PARTLY CLOUDY
BY MID AFTERNOON AND MOSTLY CLEAR BY EVENING. LOWS SATURDAY NIGHT
WILL RANGE FROM THE UPPER 50S ACROSS THE ADIRONDACKS TO NEAR 70 IN
THE HUDSON VALLEY. SUNDAY WILL BE QUITE A BIT COOLER...ESPECIALLY
NORTH AND WEST OF ALBANY...WITH HIGHS IN THE ADIRONDACKS AND HIGHER
ELEVATIONS OF SOUTHERN VERMONT ONLY REACHING THE MID 70S...A LITTLE
OVER 80 IN THE MOHAWK VALLEY AND CAPITAL DISTRICT...AND IN THE MID
80S IN THE LOWER HUDSON AND HOUSATONIC VALLEYS. AS COOLER AND DRIER
AIR POURS INTO THE REGION BEHIND THE FRONT LOWS SUNDAY NIGHT WILL
RANGE FROM THE UPPER 40S NORTH TO JUST OVER 60 IN THE HUDSON
VALLEY. MONDAY AND TUESDAY WILL BE SUNNY AND PLEASANT...HIGHS FROM
THE MID 70S TO THE MID 80S WITH LOWS MOSTLY IN THE 50S...MIDDAY
HUMIDITY VALUES A LITTLE UNDER 50 PERCENT...AND NO PRECIP.
&&
.AVIATION /18Z WEDNESDAY THROUGH SUNDAY/...
...SEVERE THUNDERSTORM WATCH UNTIL 800 PM...
THUNDERSTORMS HAVE ALREADY DEVELOPED UPSTREAM OF THE TAF SITES...AND
IT NOW APPEARS THAT THEY COULD HAVE A DIRECT IMPACT ON ALL OF THEM.
WE GAVE THE TIMES OF TSRA OUR BEST SHOT WHICH IS EARLIEST AT
KGFL/LATEST AT KPOU. HOWEVER ANY STORM COULD POP UP ANY TIME FROM
18Z ON. ANY OF THE STORMS COULD CONTAIN STRONG DAMAGING WINDS AND
LARGE HAILS. WE ARE UNDER A SEVERE THUNDERSTORMS UNTIL 00Z.
MUCH OF THE TIME WILL BE VFR WITH ONLY MODERATE SURFACE WINDS AROUND
10KTS FROM THE SOUTH OR SOUTHWEST...A LITTLE MORE GUSTY AT KALB.
LATER THIS EVENING...THUNDERSTORMS WILL DISSIPATE AFTER 02Z AFTER
THE COLD FRONT MOVES ON BY ...AND WE WILL BE LEFT WITH USUAL FOG
DILEMMA...ESPECIALLY AT KGFL. A SLIGHT BREEZE BEHIND THE COLD FRONT
MIGHT MITIGATE THE FORMATION OF IFR FOG AT KGFL. VFR CONDITIONS
EXPECTED AT THE OTHER TAF SITES. HOWEVER...IF HEAVY RAINFALL FALLS
AT ANY OF THE TAF SITES...WE WILL HAVE TO RECONSIDER THE FOG
SCENARIO. PLEASE REFER BACK TO OUR DISCUSSION LATER ON.
OUTLOOK...
THU...VFR...NO SIG WX.
FRI-SAT NIGHT...VFR/MVFR...CIG/VIS. INCR CHC IFR IN SHRA/TSRA.
SUN...VFR WITH A CHC OF -SHRA.
MON/TUE...VFR...NO SIG WX.
&&
.FIRE WEATHER...
AN AREA OF LOW PRESSURE OVER THE GREAT LAKES REGION WILL MOVE
EASTWARD TODAY TRIGGERING SHOWERS AND THUNDERSTORMS MAINLY THIS
AFTERNOON AND EVENING. SOME STORMS MAY BECOME STRONG TO SEVERE. WEAK
HIGH PRESSURE WILL BUILD IN FOR THURSDAY. ANOTHER LOW PRESSURE
SYSTEM WILL IMPACT OUR REGION FRIDAY INTO THE WEEKEND.
RELATIVE HUMIDITY VALUES WILL DROP TO MINIMUMS IN THE 50S THIS
AFTERNOON AND RECOVER TO NEAR 100 PERCENT TONIGHT. MINIMUMS THURSDAY
AFTERNOON WILL BE MAINLY IN THE MID 40S TO 50S WITH SLIGHT LOWER
VALUES IN THE MID HUDSON VALLEY AND NORTHWEST CONNECTICUT AND A BIT
HIGHER VALUES ACROSS THE WESTERN ADIRONDACKS WITH A RECOVER TO 90 TO
NEAR 100 PERCENT THURSDAY NIGHT.
A SOUTHERLY FLOW WILL DEVELOP THIS MORNING SHIFTING TO THE SOUTHWEST
DURING THE AFTERNOON AHEAD AN APPROACHING COLD FRONT. WINDS WILL
SHIFT TO THE WEST WITH THE PASSAGE OF THE FRONT WITH SPEEDS
INCREASING ON THURSDAY TO 10 TO 20 MPH WITH GUST UP TO 30 MPH
POSSIBLE.
&&
.HYDROLOGY...
AN AREA OF LOW PRESSURE OVER THE GREAT LAKES REGION WILL MOVE
EASTWARD TODAY TRIGGERING SHOWERS AND THUNDERSTORMS MAINLY THIS
AFTERNOON AND EVENING. WEAK HIGH PRESSURE WILL BUILD IN FOR
THURSDAY. CONVECTION IS EXPECTED AGAIN FRIDAY INTO THE WEEKEND AS
ANOTHER LOW PRESSURE SYSTEM MOVES ACROSS REGION.
THERE IS THE POTENTIAL FOR LOCALLY HEAVY RAINFALL WHICH COULD CAUSE
MINOR FLOODING LOW LYING AND POOR DRAINAGE AREAS. WIDESPREAD HEAVY
RAIN THAT WOULD SIGNIFICANTLY AFFECT THE RIVERS IS NOT EXPECTED AT
THIS TIME.
FOR DETAILS ON SPECIFIC AREA RIVERS AND LAKES...INCLUDING OBSERVED
AND FORECAST RIVER STAGES AND LAKE ELEVATIONS...PLEASE VISIT THE
ADVANCED HYDROLOGIC PREDICTION SERVICE /AHPS/ GRAPHS ON OUR WEBSITE.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
MA...NONE.
VT...NONE.
&&
NEAR TERM...HWJIV
SHORT TERM...HWJIV
CORRECTED UTC TIME FOR EXPIRATION OF WATCH WHICH IS 00Z (NOT 02Z).
Hazardous weather outlook, Jul 21, 10:31 AM EST, 2 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
1131 AM EDT WED JUL 21 2010
CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-221115-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-
SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-
NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY-
WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE-
WESTERN COLUMBIA-EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER-
WESTERN DUTCHESS-EASTERN DUTCHESS-NORTHERN FULTON-SOUTHEAST WARREN-
SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
1131 AM EDT WED JUL 21 2010
...SEVERE THUNDERSTORM WATCH 507 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN
CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW YORK AND
SOUTHERN VERMONT.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SEVERE THUNDERSTORM WATCH.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THERE IS A CHANCE OF THUNDERSTORMS FRIDAY INTO SATURDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS REQUESTED. WEATHER SPOTTERS ARE ENCOURAGED
TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD
OPERATING PROCEDURES.
FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/ALBANY
In the hours before
Special weather statement, Jul 21, 12:15 PM EST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
115 PM EDT WED JUL 21 2010
NYZ041-050-053-054-084-211800-
WESTERN RENSSELAER NY-EASTERN RENSSELAER NY-SOUTHERN SARATOGA NY-
NORTHERN SARATOGA NY-SOUTHERN WASHINGTON NY-
115 PM EDT WED JUL 21 2010
...A STRONG THUNDERSTORM IN
RENSSELAER COUNTY IN EAST CENTRAL NEW YORK...
SARATOGA COUNTY IN EAST CENTRAL NEW YORK...
WASHINGTON COUNTY IN EAST CENTRAL NEW YORK...
AT 109 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...AROUND HALF INCH HAIL...WINDS
AROUND 50 MPH...FREQUENT LIGHTNING...AND HEAVY RAIN. THIS STORM WAS
LOCATED NEAR MECHANICVILLE...OR ABOUT OVER MECHANICVILLE...AND MOVING
EAST AT 25 MPH.
THE THUNDERSTORM WILL BE NEAR...
HOOSICK FALLS BY 150 PM EDT
AROUND ONE HALF INCH OF RAIN WILL FALL IN A SHORT AMOUNT OF
TIME...WHICH WILL CAUSE PONDING OF WATER ON ROADS AND POOR DRAINAGE
LOCATIONS.
JPV
Special weather statement, Jul 21, 12:24 PM EST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
124 PM EDT WED JUL 21 2010
NYZ060-063>065-211815-
WESTERN COLUMBIA NY-EASTERN ULSTER NY-WESTERN DUTCHESS NY-
WESTERN ULSTER NY-
124 PM EDT WED JUL 21 2010
...A STRONG THUNDERSTORM DEVELOPING IN
COLUMBIA COUNTY IN EAST CENTRAL NEW YORK...
ULSTER COUNTY IN EAST CENTRAL NEW YORK...
DUTCHESS COUNTY IN EAST CENTRAL NEW YORK...
AT 119 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
DEVELOPING THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...WINDS
AROUND 50 MPH...FREQUENT LIGHTNING...AND HEAVY RAIN. THIS STORM WAS
LOCATED NEAR WOODSTOCK...OR ABOUT OVER SAUGERTIES...AND MOVING EAST
AT 15 MPH.
THE THUNDERSTORM WILL BE NEAR...
SAUGERTIES BY 135 PM...
RED HOOK BY 145 PM...
CLERMONT BY 200 PM...
LIVINGSTON BY 215 PM...
IN ADDITION TO HAIL AND STRONG WINDS...CONTINUOUS CLOUD TO GROUND
LIGHTNING IS EXPECTED WITH THIS STORM. MOVE INDOORS IMMEDIATELY!
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU
CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
Special weather statement, Jul 21, 12:57 PM EST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
157 PM EDT WED JUL 21 2010
NYZ060-061-064>066-211830-
EASTERN COLUMBIA NY-WESTERN COLUMBIA NY-EASTERN ULSTER NY-
WESTERN DUTCHESS NY-EASTERN DUTCHESS NY-
157 PM EDT WED JUL 21 2010
...A STRONG THUNDERSTORM IN
COLUMBIA COUNTY IN EAST CENTRAL NEW YORK...
ULSTER COUNTY IN EAST CENTRAL NEW YORK...
DUTCHESS COUNTY IN EAST CENTRAL NEW YORK...
AT 153 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...AROUND HALF INCH HAIL...WINDS
AROUND 50 MPH...FREQUENT LIGHTNING. THIS STORM WAS LOCATED NEAR RED
HOOK...OR ABOUT 6 MILES SOUTHEAST OF SAUGERTIES...AND MOVING EAST AT
25 MPH.
THE THUNDERSTORM WILL BE NEAR...
8 MILES SOUTH OF LIVINGSTON BY 205 PM EDT
PINE PLAINS BY 215 PM EDT
ANCRAM BY 220 PM EDT
COPAKE BY 225 PM EDT
RAINFALL WITH THIS STORM WILL LOCALLY EXCEED A QUARTER OF AN INCH
THROUGH 230 PM. THIS STORM HAS THE POTENTIAL TO GROW SEVERE.
HWJIV
Local storm report, Jul 21, 1:13 PM EST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
213 PM EDT WED JUL 21 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0154 PM TSTM WND DMG PITTSTOWN 42.84N 73.48W
07/21/2010 RENSSELAER NY EMERGENCY MNGR
TREES DOWN ON COOKS BURO RD. POWER OUTAGES ALSO REPORTED.
&&
BGMSpecial weather statement, Jul 21, 1:25 PM EST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
225 PM EDT WED JUL 21 2010
NYZ032-033-211900-
HAMILTON NY-NORTHERN HERKIMER NY-
225 PM EDT WED JUL 21 2010
...A STRONG THUNDERSTORM IN
NORTHERN HAMILTON COUNTY IN EASTERN NEW YORK...
NORTHERN HERKIMER COUNTY IN EASTERN NEW YORK...
AT 220 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...AROUND HALF INCH HAIL...WINDS
AROUND 50 MPH...FREQUENT LIGHTNING...AND HEAVY RAIN. THIS STORM WAS
LOCATED 19 MILES WEST OF LAKE EATON CAMPGROUND...OR ABOUT 18 MILES
NORTH OF OLD FORGE...AND MOVING EAST AT 20 MPH.
THE THUNDERSTORM WILL BE NEAR...
8 MILES WEST OF LAKE EATON CAMPGROUND BY 300 PM EDT
JPV
Special weather statement, Jul 21, 1:25 PM EST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
225 PM EDT WED JUL 21 2010
NYZ047-211900-
SCHOHARIE NY-
225 PM EDT WED JUL 21 2010
...A STRONG THUNDERSTORM IN
SCHOHARIE COUNTY IN EAST CENTRAL NEW YORK...
AT 220 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...AROUND HALF INCH HAIL...WINDS
AROUND 50 MPH...FREQUENT LIGHTNING. THIS STORM WAS LOCATED 7 MILES
WEST OF JEFFERSON...OR ABOUT 6 MILES EAST OF DAVENPORT...AND MOVING
EAST AT 25 MPH.
THE THUNDERSTORM WILL BE NEAR...
JEFFERSON BY 235 PM EDT
NORTH BLENHEIM...GILBOA...7 MILES SOUTH OF BREAKABEEN AND 9 MILES
SOUTHWEST OF LIVINGSTONVILLE BY 300 PM EDT
HWJIV
Event by event
1 lightning, 1 thunderstorm wind, 1 hail. Local standard time, as filed.
Lightning, Berkshire
- When
- July 21, 1:30 PM EST
- Where
- Berkshire County, 0.53 mi NW of North Adams
- Property damage
- $3,000
- Reported by
- Trained Spotter
- Coordinates
- 42.705, -73.108
A transformer was hit by lightning at the corner of Liberty Street and Orchard Terrace in North Adams.
Thunderstorm Wind, Berkshire
- When
- July 21, 1:30 PM EST
- Where
- Berkshire County, 0.51 mi NW of North Adams
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 42.705, -73.108
A large tree was reported down on a house in North Adams due to strong thunderstorm winds.
Hail, Berkshire
- When
- July 21, 8:32 PM EST
- Where
- Berkshire County, 0.51 mi W of Pittsfield
- Measured
- 0.88 in hail
- Reported by
- Amateur Radio
- Coordinates
- 42.450, -73.260
Dime to nickel size hail was reported during a thunderstorm in Pittsfield.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Wyoming, July 21, 20101 death · 17 injured · 1 event
- Flash Flood in Ohio, July 21, 20101 death · 4 injured · $300,000 · 1 event
- Heat in Alabama, July 21 to 26, 201020 injured · 11 events
- Rip Current in Michigan, July 21, 20101 death · 1 event
- Flash Flood and Hail in Vermont, July 21, 2010$1.8 million · 2 in hail · 48 events
- Tornado and Flash Flooding in Iowa, July 21 to 22, 2010$2.0 million · EF1 · 11 events
- Damaging Winds and Lightning Strike in North Carolina, July 21, 2010$6.0 million · 50 kt wind · 4 events
- Flash Flooding and Hail in Iowa, July 21 to 22, 20104 injured · $685,000 · 1 in hail · 14 events
- Tornado and Flood in Connecticut, July 21, 2010$691,000 · EF1 · 12 events
- Hail and Damaging Winds in New York, July 21, 2010$680,000 · 1.75 in hail · 18 events
- Tornadoes and Hail in Maine, July 21, 20101 injured · $70,000 · EF1 · 32 events
- Hail and Damaging Winds in New York, July 21, 2010$61,000 · 2 in hail · 60 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 251469, 251471, 251472.